Recognizing and Treating Valproic Acid Toxicity: A Case Report

John B. Crudup III, Bryan I. Hartley, Bradley R. Keel, Mukta Panda

Abstract


Valproic Acid (VPA) toxicity has been steadily increasing in frequency since the FDA approved the drug for acute mania in 1995. According to the 2005 Annual Report of the American Association of Poison Control Center's Toxic Exposure Surveillance System (TESS), 8705 acute exposures to valproic acid occurred with major adverse outcomes reported in 404 patients of this cohort. Recognizing VPA toxicity is the first step in properly managing the patient. Key signs and symptoms of VPA toxicity include: CNS depression, lethargy and potential encephalopathy, respiratory depression, nausea/vomiting, and myoclonus. Lab abnormalities often include, in addition to elevated serum VPA levels, hypernatremia, elevated anion gap metabolic acidosis, hyperosmolality, hypocalcemia, and hyperammonemia with a transaminitis. A non-contrast head CT may demonstrate cerebral edema, the peak occurrence of which is between 12 hours and 4 days after ingestion. Activated charcoal can be given early if the timing of overdose is known. Serial head CT scans should be ordered to monitor the possible delayed side effect of cerebral edema. Other areas of treatment deal with correcting the ill effects of the metabolic abnormalities (e.g. replace calcium if hypocalcemia). Specifically, lactulose is used to decrease serum ammonia levels and reduce the risk of encephalopathy. Another mainstay of treatment, L-carnitine, increases levels of free carnitine to participate in mitochondrial fatty acid synthesis. In extreme cases, hemodialysis may be required to reduce the levels of VPA and the associated metabolites. Of note our patient presented with virtually all the lab abnormalities and symptoms typical of VPA toxicity. He improved with hemodialysis and was discharged to a mental health facility in stable condition. Though VPA toxicity occurs rarely, it has a consistent presentation, symptomotology and defined treatment regimen. Awareness of a typical patient’s presentation would assist in early diagnosis and a successful treatment.




J Med Cases. 2011;2(5):185-187
doi: https://doi.org/10.4021/jmc234w


Keywords


Valproic Acid; VPA; Toxicity

Full Text: HTML PDF
 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.